Illinois, 2004

Cold in Illinois, February 18, 2004

February 18, 2004 · NWS LOT · 1 event in 1 county or zone

84 year old woman found dead in home, due to hypothermia/cold exposure. Overnight low tempterature 14F.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

84 year old woman found dead in home, due to hypothermia/cold exposure. Overnight low tempterature 14F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 18, 6:30 AM CST, 30 minutes earlier.

Area forecast discussion, Feb 18, 6:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
630 AM CST WED FEB 18 2004

.AVIATION DISCUSSION 12 UTC TAF

THERE IS A LARGE INVERSION UP TO 899 MB SEEN ON ACARS DATA AT ORD.
THIS WILL TRAP THE MOISTURE AND KEEP THE FOG IN THE AREA THIS
MORNING. THE SOUTHWEST WIND FROM THE CYCLONE MOVING ACROSS ONTARIO
WILL BREAK UP THE INVERSION WITH WARM AIR ADVECTION AND TURBULENCE.
THAT WILL LIFT THE FOG. THE LOW WILL MOVE EAST INTO QUEBEC BY
MIDNIGHT THURSDAY. WE EXPECT THE WIND WILL DECREASE AROUND MIDNIGHT
AS THE PRESSURE GRADIENT DECREASES. WITH THE WARM AIR STILL MOVING
INTO THE REGION AND ANOTHER INVERSION FORECAST WE WILL ADD FOG TO
THE FORECAST FOR THURSDAY MORNING. WE USED THE ETA MODEL FOR THE
INVERSION FORECAST. WHW

&&

.FORECAST DISCUSSION FOR 400 AM ZONES/GRIDS:

FCST ON TRACK AS FAR AS NR TERM IS CONCERNED.  LOW PRES NOW MOVG
INTO WRN ONT.  LATEST SFC ANALYSIS ALSO SHOWS SIG PRES FALLS OCRG
FROM N OF LK SUP SWWD INTO WRN IA.  AS THIS AREA SHIFTS EWD IN
ADVANCE OF CANADIAN WX SYS...LO LVL WINDS TO INCRS FROM SW.
MOISTURE LACKING WITH THIS SYS SO DONT SEE MUCH CHANGE IN
ANTICIPATED CLOUD COVR...SATLT LOOPS SUGGEST MAINLY MID/HIGH LVL
BKN-OVC CLOUD DECK IN WARM ADVECTION TDY.  MORNING FOG SHOULD DSIPT
AS MIXING INCRSS LATER THIS MRNG.  DYNAMICS OF SYS SHOULD PRODUCE
ENUF MOMENTUM TO OVERCOME DECOUPLING PRODUCED DUE TO SNOW COVER.
THEREFORE...WILL GENLY GO WITH MOS TEMPS THRU THUR.

MAIN FST DIFFERENCES/UNCERTAINTY WITH EVOLUTION OF NXT WX SYS DUE IN
THUR-FRI TIME FRAME.  FAVOR ETA SOLN FOR ITS RUN-TO-RUN CONSISTENCY
AND MORE PLAUSIBLE SCENARIO REGARDING SFC LO DVLPMT.  THIS WOULD
BRING RAIN INTO FA THUR NGT INTO FRI MRNG WITH PERHAPS SOME MIXING
WITH SNOW LATE FRI AS COLDER AIR MOVES IN...BUT AMS ABV H85 DRIES
OUT QUICKLY FRI EVENING AND BEST VERTICAL MOTION IN MILD AIR AHD OF
TROF...AND MOVG OFF TO E BY 00Z SAT.  AVN MUCH MORE AGRESSIVE WITH
CYCLONE DVLPMT...AND KEEPS WRAP ARND MOISTURE IN A LTL LONGER WHILE
COLD AIR MOVES IN BHD SYS...BRINGING BETTER CHC FOR BRIEF CHANGEOVR
TO LGT SNOW BEFORE PCPN ENDS FRI NGT.  AGN...AGREE MORE WITH ETA
SOLN BUT GIVEN STRENGTH OF THIS SYS NOW MOVG INTO CA...CANNOT
TOTALLY DISCOUNT GFS SOLN.  BASED ON THIS...AND FOR THE SAKE OF
CONSISTENCY WITH GRIDS...WILL KEEP MENTION OF RAIN TO SNOW SCENARIO
INTO FRI EVENING.

MERZLOCK

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.

&&
Hazardous weather outlook, Feb 18, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST WED FEB 18 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-182230-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 AM WED FEB 18 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

LMZ740>746-766-182230-
WINTHROP HARBOR TO WILMETTE-WILMETTE TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET-CALUMET TO GARY-GARY TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-
LAKE MICHIGAN-
600 AM WED FEB 18 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS THE ILLINOIS AND
INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MERZLOCK

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
February 18, 7:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2004-02-1884FemalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386588.